Preliminary Communications

Papillary Necrosis in Rats Caused by Aspirin and Aspirin-containing Mixtures

Br Med J 1970; 3 doi: https://doi.org/10.1136/bmj.3.5722.559 (Published 05 September 1970) Cite this as: Br Med J 1970;3:559
  1. Ranjit S. Nanra,
  2. Priscilla Kincaid-Smith

    Abstract

    Nearly half the rats gavage-fed with aspirin and aspirin-containing mixtures developed papillary necrosis in 20 weeks. This incidence is similar to that found in rats on A.P.C. mixtures with high and low concentrations of p-chloracetanilide, an impurity of phenacetin. Aspirin alone produced necrosis in 7 out of 19 rats (36·8%) whereas phenacetin in the same dose had failed to cause any renal damage over six to nine months. If these results also apply to man they suggest that aspirin and not phenacetin may be the major factor in analgesic nephropathy in patients taking A.P.C. mixtures. An augmented clearance of aspirin appeared to afford some protection to the medulla, and it is suggested that this observation may have important clinical and epidemiological applications.

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe